Type 1 Diabetes: Severe Low Blood Sugar At School


Severe Low Blood Sugar At School: What To Do Students with type 1 diabetes will probably have low blood sugar at school once or twice each week. When low blood sugar is treated right away
it’s not a cause for alarm. But low blood sugar that isn’t treated right
away can become severe. A student with severe low blood sugar may:
Have trouble answering questions; Sound confused or slur their words; Become drowsy and lose consciousness; Or have a seizure. Severe low blood sugar is an emergency. Act right away and follow these steps: Stay with the student, and place them in the recovery position. Have someone call 911, then call the student’s parents. Don’t put anything in their mouth, because
food or liquids could cause choking. Stay with the student until the ambulance
arrives. The student should receive glucagon — a
hormone that raises blood sugar. It’s given by injection right away into the
student’s thigh, either by a trained staff member or first responders. More details will be in a student’s Care Plan. You cannot harm a student by injecting glucagon. It may take 5 – 20 minutes for the glucagon
to take effect and for the student to wake up. The student might feel sick or throw up when
they are recovering. As soon as the student is alert, check their blood sugar, and give them juice or a fast-acting sugar. If they are able to eat, offer a carbohydrate
snack such as crackers or a granola bar. Knowing what to do in an emergency is an important
part of supporting students with type 1 diabetes. By carefully following a student’s Care
Plan, you can help prevent a severe low blood sugar from happening at school. [children cheering]

One thought on “Type 1 Diabetes: Severe Low Blood Sugar At School”

Leave a Reply

Your email address will not be published. Required fields are marked *